Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 45, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 18, 2002, 2:05 PM EDT for Piscataquis County, Maine. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2002, 2:05 PM EDT (18:05 UTC)
- Expired
- Aug 18, 2002, 2:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Piscataquis County, ME
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 2:39 PM EDT | Hail 1 | Churchill Dam, ME |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 6.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
710
WUUS51 KCAR 181805
SVRCAR
MEC021-181845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
205 PM EDT SUN AUG 18 2002
THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE
* UNTIL 245 PM EDT
* AT 206 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 10 MILES NORTHWEST
OF TAMWAY. THE STORM WAS MOVING NORTHEAST AT 20 MPH.
* SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 245 PM EDT...
TAMWAY... CHURCHILL DAM...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
$$
LAT...LON 4637 6973 4622 6955 4643 6916 4657 6935
FOSTER
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:43 AM EDT, 11 hours 22 minutes earlier.
Area forecast discussion, Aug 18, 2:43 AM EDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 243 AM EDT SUN AUG 18 2002 .SYNOPSIS...A COLD FRONT FROM QUEBEC WILL BEGIN CROSSING NORTHERN MAINE LATE TODAY...AND THEN PROGRESS SOUTHEAST THROUGH DOWNEAST MAINE BY MIDNIGHT TONIGHT. THUNDERSTORMS WILL PRECEDE THIS FRONT...A FEW WITH STRONG GUSTY WINDS AND HEAVY DOWNPOURS. THEN EXPECT HIGH PRESSURE FROM THE GREAT LAKES TO BUILD TOWARD REGION...BRINGING COOLER AND DRIER WEATHER ON MONDAY. A REINFORCING COLD FRONT WILL CROSS THE REGION LATE MONDAY NIGHT AND EARLY TUESDAY ACCOMPANIED BY SCATTERED SHOWERS. .DISCUSSION... MODELS CONT TO BRING A PROGRESSIVE COLD FRONT FROM CNTRL CAN INTO OUR FA BY LATE TDY THRU THE EVE HRS. ETA BUFKIT DATA SHOWS LITTLE CAPE WITH THIS FEATURE...BUT GIVEN PW VALUES PROGGED TO RISE ABV 1.50 IN ACROSS THE FA AND 850-500 MB LAPSE RATES XPCTED TO REACH 6.5 DEG C/KM BY THIS AFT AND EVE...WE FEEL SLIGHT RISK MENTIONED FOR OUR AREA THIS AFT/EVE BY SPC IS WARRANTED...AND WE MENTION THAT A FEW STORMS MAY BE ACCOMPANIED BY GUSTY WINDS AND HEAVY DOWNPOURS IN ANTICIPATION THAT A FEW STORMS COULD BECOME SVR. ON THE DOWN SIDE...MOST OF THE UPPER DYNAMICS FOR THIS EVENT WILL BE MOVING WELL N OF THE FA...LEAVING FRONTAL CONVERGENCE AND SFC HEATING AS THE MAIN TRIGGER FOR TSTMS. ANOTHER FACTOR THAT COULD PLAY A ROLE FOR TSTM DEVELOPMENT BY EVE IS WEAK COLD ADVCN AOA 700 MB...WITH THE ETA SHOWING 700 MB TEMPS FALLING BELOW +6 DEG C BY 19/00Z. ATTM...WE BELIEVE ENOUGH FACTORS SHOULD SUPPORT AT LEAST A BROKEN LINE OF TSTMS INTIATING OVR THE NW LATE THIS AFT...MOVING SE INTO DOWNEAST AREAS BY MID EVE. GIVEN 1.50- 1.70 IN PW VALUES...LOCALIZED RNFL COULD REACH AN 1.00 TO 1.25 INCHES. SKIES SHOULD RAPIDLY CLEAR WITHIN 3 TO 6 HRS BEHIND THE FRONT TNGT. THE NEXT CHC OF SHWRS WILL BE WITH A WEAKER S/WV LATE MON NGT INTO ERLY TUE IN PROGRESSIVE WRLYS FLOW REGIME ALF. NO SIG CHGS TO EXTNDED ATTM. COASTAL WATERS: NO HEADLINES. .CAR...NONE. VJN
In the hours before
Special weather statement, Aug 18, 2:00 PM EDT, 5 minutes before
MEZ001>006-010-011-015>017-029>032-190000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 200 PM EDT SUN AUG 18 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING ACROSS NORTHERN AND DOWNEAST MAINE... A COLD FRONT WILL APPROACH THE REGION FROM THE WEST THIS AFTERNOON. THUNDERSTORMS IN ADVANCE OF THIS FRONT HAVE ALREADY DEVELOPED ACROSS WESTERN SECTIONS OF MAINE. THESE THUNDERSTORM WILL MOVE ACROSS THE STATE THIS AFTERNOON THROUGH EARLY THIS EVENING. SOME OF THESE STORMS MAY DEVELOP INTO SEVERE THUNDERSTORMS WITH STRONG WINDS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR LATER UPDATES. FOSTER
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:22 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 38 min |
| Aug 18, 4:05 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 55 min |
| Aug 18, 4:58 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 62 min |
| Aug 18, 5:43 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis, Somerset | 62 min |
| Aug 18, 6:53 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 52 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.